Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
1039200 tn?1314915608

Medication query

After a rotten winter full of depression I was so relieved to have a spring hypomania which I have largely managed to control myself I now have to admit it is starting to get a bit much. My last question described a collapse after a week of non stop activities /driving hundreds of miles on a handful of hours sleep where what I diddnt say was that I did many outrageous things. I realised that I have to slow down but I am finding it more and more difficult to stop being excited, and it is noticable to others now.

Despite readjusting the seroquel, and I'm on a hefty dose 500mg I still have real trouble sleeping and cannot understand why I feel so very hyperactive and exitable on this kind of medication. Especially as when I started I had the opposite problem of lethargy (but then again I started when I was depressed). All the posts I have read describe seroquel as bringing people down effectively from mania or anger even on lower doses, anyone have an explanation why I seem to be the exception? My CPN said that 'if I am bipolar then seroquel should be working, does this mean she doubts the diagnosis? I know my behaviour is getting more and more extreme due to my hyperactivity and lack of impulse control because now my relationship is at stake and I don't want to lose what stability I have :-)

Any advice appreciated, and doesn't need to be speciificly about seroquel but any bipolar drug that seems to work well then stop!
16 Responses
585414 tn?1288944902
Medications have standard side effects and of course there are ones that are less common. Seroquel can cause agitation as an uncommon side effect. I was able to tolerate Seroquel (although I did encounter sedation but I divided it into two doses and slept through the morning dose). The other issue is extra pyramdical side effects and that's sometimes confused for agitation and can cause insomnia so that would be worthwhile to discuss with your psychiatrist as a potential cause as then a side effect pill is needed. Its not uncommon for a person to stop responding to some medications as well over a period of time but it depends on the specific medication as to the cause. The Seroquel might not be working which would be one cause or it could be that it is causing some mood changes of its own but it would be essential to discuss with your psychiatrist which might be the potential cause. You could look at the medication website first to fully understand it and then discuss it further with your psychiatrist.
Avatar universal
Hi Starbunny,

Sometimes people will have opposite reactions to medication.  Maybe you are having an opposite reaction than the norm.
Are you drinking caffeine or chocolate? Are you taking an antidepresant?   Those things can stimulate the mania.  Are you eating grapefruit?  That will make the meds not work.  Are you taking any vitamins?  Are you drinking too much water before bed or eating too close to bedtime?  Sometimes doing those things will stimulate the brain.  
I take 400mg of Seroquel, but sometimes that is not enough to sleep so I take one or two  50 mg tablets of Trazadone (Desyrel is the name brand).  The trazadone knocks me out and my pdoc says it allows the brain to go through all the stages of sleep.  
What's strange is that when I am on 300mg of Seroquel I get really angry.  I looked up Seroquel induced anger and there are a lot of people that get that.  
1039200 tn?1314915608
Hi Athena, yes I am guilty of drinking caffinated drinks :-( and I know that it does have a bad effect on me, but very very difficult to stop!! I'm not on an anti-depressant, and I eat less grapefruit now that I have read here that it interfers with drug metabolism.
I don't take any vitamins but I do drink tea before bed but once I manage to sleep i do not have to wake up to go to the loo.
I feel reassured that your dose of seroquel is not far off mine and that you also sometimes need a bit of extra help, and that you have also experienced anger on it! I looked up tradazone and found out it's a weak antidepressant - do you use it PRN or on a daily basis? and do you find it doesn't induce mania? Sounds an interesting option and thanks for the advice!
ILADVOCATE Thanks for your advice also, one thing that I have taken away with me from all this is that I could do with discussing the ideas raised with my pdoc, if I can access him again!  and look at ways I can alter my lifestyle as well.Cheers:-D
Avatar universal
Hi Starbunny, Yes I use the Trazadone as needed.  It is an antidepressant, but when used in the small dosage it works as a sleep aide.  That's what my pdoc said.  It works great sometimes I use half a pill to sleep.  It does not induce mania.  Let me know what your doc says, make sure to tell him the name brand is Desyrel.  It works so well that's what they give me in hospital when I haven't slept in weeks from mania.  
574118 tn?1305138884
you are joking. haven't heard of trazadone but being an AD helps you sleep sounds funny. is this happenning all the time or only to you as a special case. if this is true and sure is to you then perhaps you are shooting 2 birds with one bullet. kill depression and insomnia. i know you are BP1 so it's good that this drug doesn't induce mania.

sometimes read that BP pts don't benefit from AD's because their depression is huge whereas in my case any minute dose helps me out of it, only that i become more susceptible to mania.

about not taking vitamins before bedtime, what about B12. until now i didn't use it though i knew abt it from your last correspondence. my stupid pdoc said no use of using it, though i believe he is ignorant.

stabunny: how come you suffer from insomnia and drink coffee and tea ?? one tries his best to avoid all stimulants. BP is no joke and insomnia is killing. bschrib mentioned something which regulates sleeping but can't remember now the name and exist already in our body something like meletonin.

Other members using pls comment on trazadone. this could be an interesting solution to many of us
Avatar universal
Actually I heard trazadone is mainly used as a sleep aid these days and I was recommended trazadone if I kept having trouble falling asleep.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.